Drug allergies can be a confusing area for parents because an adverse reaction to a medication does not necessarily mean that the child is allergic to that medicine.
In fact most drug-related symptoms will not be caused by an allergic reaction. Nevertheless, whether it’s an allergic or a non-allergic reaction, all adverse drug events should be checked out by a doctor, as they can be very serious, even life-threatening.
What are the symptoms of allergic reactions?
Most allergic reactions occur fairly soon after taking a medicine, however, it is possible to develop an allergic reaction after several weeks on a drug, or during subsequent use of medicine.
The most common symptoms of an allergy include:
- Skin rash
- Facial swelling
- Shortness of breath
And it’s worth noting that many of these are also the symptoms of a non-allergic reaction.
What is anaphylaxis?
While rare, it is the most serious allergic drug reaction and is a medical emergency. Anaphylaxis symptoms usually start within minutes of exposure to a drug. Symptoms of a possible anaphylactic reaction include:
- Tightening (constriction) of the airways and a swollen tongue or throat, causing trouble breathing
- Shock, with a severe drop in blood pressure
- Weak, rapid pulse
- Nausea, vomiting or diarrhoea
- Dizziness, light-headedness or loss of consciousness
It’s possible to have an allergic response to a drug that caused no problem in the past.
Common drug allergies
This is the most common drug allergy, with penicillins and sulfonamides the main culprits. Antibiotics can also cause non-allergic side effects such as a skin rash and digestive problems.
Allergic reactions can occur, but rarely, after a vaccination. Usually an allergic reaction is triggered by other ingredients in the vaccine such as egg or neomycin, rather than the vaccine itself. Non-allergic reactions to vaccines are common, but in most cases they aren’t severe and symptoms improve quickly.
What are non-allergic reactions?
An allergy involves the body’s immune system identifying a chemical or substance as harmful and creating antibodies to attack it. In most cases, what appears to be an allergy is actually a reaction that doesn’t involve the immune system.
Some drug reactions that are similar to, but may not be an allergic reaction include:
- Breathing difficulties: nonsteroidal anti-inflammatory drugs (NSAIDs) including aspirin and ibuprofen can cause asthma-like symptoms in some people so it’s understandable why these can be confused with an allergy.
- Skin rashes: medicines can affect the skin in many different way, for example, sulfonamides may cause cause a rash by making the skin burn more easily in the sun.
- Stomach problems: nausea, vomiting and diarrhoea are common side effects with antibiotics.
- Dizziness or light-headedness: many medicines can cause this by lowering blood pressure or by affecting the central nervous system.
- Swelling of the face, lips, tonuge or other parts of the body: some medicines for high blood pressure and heart conditions can cause these symptoms directly without involving the immune system.
Who’s at risk?
Anyone can have an allergic reaction to a medicine but there are some factors that can suggest an increase in your risk, such as:
- Having a past allergic reaction to the same drug or another drug. If past reactions have been mild, you could be at risk of a more severe reaction.
- Taking a drug similar to one that caused a reaction in the past.
- Having a health condition that weakens your immune system.
- Having hayfever or another allergy.
When to seek medical help
Inform your doctor of any reactions as it can influence whether you can be prescribed the same medicine again. If possible, see your doctor when the allergic reaction is occurring. This will help identify the cause and make sure you get treatment if it’s needed.
Obviously if there are any severe symptoms or signs of anaphylaxis, seek urgent medical attention.